Alert archive / Nevada / Lake Wind Advisories in 2019
Lake Wind Advisory 2, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Jan 6, 2019, 4:14 AM PST for 4 counties in Nevada. It took effect at Jan 6, 2019, 7:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2019, 4:14 AM PST (12:14 UTC)
- In effect from
- Jan 6, 2019, 7:00 AM PST
- Expired
- Jan 6, 2019, 5:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 0.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 6, 2:44 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 6, 2:44 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
244 AM PST Sun Jan 6 2019
.SYNOPSIS...
Snow showers tapering this morning with only a brief break before
the next storm impacts the region late morning through tonight.
Mountains will see heavy snow with blizzard conditions at times,
while lee-side valleys will see some light snow along with high
winds. Another storm will affect the region Tuesday night into
Wednesday, with active weather looking likely again next weekend.
&&
.DISCUSSION...
Our main focus this morning is on next storm bringing snow and
high winds to the region today through Monday morning. This series
of storms has been tricky, so our confidence in this forecast is
average/medium at best.
Snow...
* Unstable airmass allowed for Sierra snow showers to spill into
the Hwy 395 corridor in W Nevada overnight with localized inch
or so accumulations. Enough to cause slow downs and incidents on
roads even during low traffic time of day. Most of this
activity should wrap by daybreak leaving us with what
constitutes a "break" in snow that may only last a couple hours
in the mountains.
* Next Pacific storm moving ashore into N California today will
ramp snow rates back up in the Sierra as early as mid to late
morning. Latest HRRR guidance has fairly intense Sierra snowfall
rates late afternoon into the evening. Travel is going to be a
rough go over the mountains today and tonight. If you must
travel, go this morning! Blizzard conditions are looking likely
starting this evening for the Eastern Sierra, mainly south of
Tahoe to Mammoth, with big wind combined with heavy snow rates.
Avoid travel for sure or even just plain being outside in these
kind of conditions.
* For lee-side areas, spillover looks fairly good from Hwy 50
northward including Reno/Carson and NE California starting early
to mid afternoon today. For NE California precip type looks to
remain all-snow so valley snow totals could be decent with
widespread travel impacts. Further south near
Reno/Carson/Fallon, precip type for valley floors will be tricky
with anticipated S/SW winds keeping airmass mixed. Rain-snow
lines may actually rise above valley floors this evening IF
precip rates are not overly heavy. This really lowers confidence
in snow totals and impacts for valley floors, but at least some
snow is likely at this point so plan on some impacts late
afternoon into the evening. Into the foothills and Virginia
City, all-snow is expected so plowable snow is a good bet.
* Precip winds down to mainly showers by mid-morning Monday.
Coupled with rising temperatures most of that should be rain or
rain/snow showers in valleys. Travel impacts from snow may
continue in the Sierra and but rates not nearly as heavy
compared to Sunday evening.
-Chris
Wind...
Today's incoming storm has the potential to produce areas of very
strong downslope winds by early evening into the overnight hours.
Although widespread strong downslope winds aren't expected across
a vast region, it is looking like intense downsloping winds are
most likely to materialize from about the Carson Valley extending
south into the Highway 395 corridor through Mono County. These
areas will see the highest chance of seeing strong winds which may
result in property damage, power outages and even downed trees.
The strong winds expected today are associated with a powerful
700mb jet impinging on the Sierra as the next storm system nears.
Speeds as high as 75-85 kts (4-5 standard deviations above the
norm) have been advertised on global model guidance the past
several days. As such a High Wind Warning has been issued mainly
for areas along and east of Highway 395 through Mono County and
extending into the Carson Valley. These areas could see wind gusts
as high as 65-75 mph during the peak of the event this evening.
Winds gusts this high can be damaging and mountain areas receiving
snowfall can experience blizzard conditions with zero visibility.
Wind gusts across the Sierra ridgetops are expected to reach as
high as 110-120 mph.
Areas farther north including Reno and Carson City are not
expected to see that strong of winds as incoming precipitation
should start dampening them as it moves in from the north. Peak
gusts of 45-50 mph are expected while wind prone locations could
see gusts of 60-70 mph. Fuentes
In order to pay most attention to next 36 hours of high impact
weather, we left the forecast alone from Tuesday onward which is
largely unchanged based on latest simulations. Wednesday storm is
looking more like a warmer, glancing blow type deal. Snow for the
mountains and mainly rain showers for valleys with just gusty
south winds. Nothing exceptional by January standards. Another
storm or two in the queue for next weekend, but not a done deal
with some models showing a split south away from region. -Chris
&&
.AVIATION...
Snow shower bands continue to move through the Sierra terminals
this morning with +SN and VIS less than 1/4SM possible through
about 15Z at KTRK, KTVL, and KMMH. KRNO and KCXP could see
intermittent -SN and VIS less than 1SM in passing showers through
sunrise. Accumulations generally look light and under a half inch
at through this morning.
Today:
* Next storm for today will continue the threat for LLWS across
all terminals and severe turbulence across the Sierra as a
powerful jet stream approaches.
* Strong downslope winds are expected along the eastern Sierra
where gusts of 60-65+kts are possible this evening approx from
KMEV, KBAN, and north of KMMH. Sierra terminals including
KTVL, KTRK could see gusts of 50+kts late afternoon into early
evening. KRNO and KCXP gusts of 40-50kts possible.
* Next round of snow will begin to impact the Sierra terminals
this afternoon roughly after 20z with +SN and IFR VIS possible
through 12z Monday morning. Additional snow accumulations
near 12 inches are possible for KTRK and KTVL with 2-5"
possible for KMMH. Accumulating heavy wet snow of 1-2" is
possible for KRNO and KCXP after about 01-02z this afternoon.
Snow will begin to diminish after 12z across all areas.
Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 AM PST Monday NVZ002.
Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
Monday NVZ003>005.
High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
NVZ003.
Lake Wind Advisory from 7 AM this morning to 5 PM PST this
afternoon for Pyramid Lake in NVZ004.
CA...Winter Storm Warning until 4 AM PST Monday CAZ071-072.
Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
Monday CAZ070.
High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
CAZ073.
Winter Weather Advisory until 10 AM PST this morning CAZ073.
Winter Storm Warning from 3 PM this afternoon to 4 AM PST Monday
CAZ073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jan 6, 2:22 AM PST, 1 hour 52 minutes before
Special Weather Statement National Weather Service RENO NV 222 AM PST Sun Jan 6 2019 CAZ072-073-NVZ002-003-061230- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 222 AM PST Sun Jan 6 2019 ...Snow Showers Overnight... Snow showers will persist through 4 AM across Reno, Tahoe, Carson City, and the Eastern Sierra regions. A quick half inch to one inch of snow is possible, resulting in problematic driving conditions. Several accidents have already been reported from earlier snow. Plan to double your normal travel time. Gusty winds to 40 mph will create low visibilities in mountain areas. A break in snow is expected around and after sunrise, however another stronger storm will bring more snow and higher winds late morning into tonight. If you must travel over the Sierra, this morning after sunrise will be the best opportunity. -Chris http://weather.gov/reno
Special weather statement, Jan 6, 4:12 AM PST, 2 minutes before
Special Weather Statement National Weather Service RENO NV 412 AM PST Sun Jan 6 2019 CAZ072-073-NVZ002-003-061400- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 412 AM PST Sun Jan 6 2019 ...Snow Showers Early This Morning... Snow showers will persist through 6 AM across Reno, Tahoe, Carson City, and the Eastern Sierra regions. These showers will mainly be light but a quick half inch of snow is possible. This can result in problematic driving conditions. Many roads have a light coating of snow on them, and several accidents occurred overnight from earlier snow showers. Plan to double your normal travel time and take it slow this morning. In mountain areas, gusty winds to 40 mph will create low visibilities. A break in snow is expected around and after sunrise, however another stronger storm will bring more snow and higher winds late morning into tonight. If you must travel over the Sierra, this morning after sunrise will be the best opportunity. -Chris http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 4:14 AM PST | High Wind Warning | REV | Douglas, Lyon, Storey, Washoe | 24 hr |
| Jan 6, 4:14 AM PST | Winter Weather Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 24 hr |
Nearby
Lake Wind Advisories in Nevada, 2019Every lake wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.